Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 9, NWS Aberdeen, SD

May 24, 2008Brown County, South Dakota

NWS Aberdeen, SD issued this tornado warning at May 24, 2008, 7:12 PM CDT for Brown County, South Dakota. It was in force for 27 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2008, 7:12 PM CDT (00:12 UTC)
Expired
May 24, 2008, 7:39 PM CDT
In force
27 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Brown County, SD

The radar

The Aberdeen radar (KABR), 35 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:20 PM CDTHAIL 0.7510 N Aberdeen, SDPENNY SIZED HAIL AT INTERSECTION OF HIGHWAYS 281 AND 123RD STREET.
May 24, 7:20 PM CDTHAIL 1Barnard, SDQUARTER SIZED HAIL REPORTED AT INTERSECTION OF HIGHWAYS 281 AND HIGHWAY 10.
May 24, 7:27 PM CDTFUNNEL CLOUD3 E Frederick, SD
May 24, 7:27 PM CDTTORNADO3 E Frederick, SDUNCONFIRMED REPORT OF TORNADO ON GROUND 3 EAST OF FREDERICK.
May 24, 7:30 PM CDTHAIL 0.757 Ne Frederick, SDPENNY SIZED HAIL REPORTED AT 391ST AVENUE AND THE STATE LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:39 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 250012
TORABR
SDC013-250045-
/O.NEW.KABR.TO.W.0009.080525T0012Z-080525T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 745 PM CDT

* AT 707 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR WESTPORT...OR 14 MILES NORTH OF ABERDEEN...MOVING NORTHEAST AT
  39 MPH.

* THE TORNADO WILL BE NEAR...
  FREDERICK AROUND 725 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4558 9842 4565 9866 4594 9849 4594 9815
      4594 9814
TIME...MOT...LOC 0012Z 205DEG 34KT 4571 9848

$$
CONNELLY
2 follow-up statements
000 
WWUS53 KABR 250027
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT SAT MAY 24 2008

SDC013-250045-
/O.CON.KABR.TO.W.0009.000000T0000Z-080525T0045Z/
BROWN SD-
727 PM CDT SAT MAY 24 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTH
CENTRAL BROWN COUNTY...

AT 723 PM CDT...THE PUBLIC REPORTED A TORNADO.  THIS TORNADO WAS
LOCATED NEAR FREDERICK...OR 23 MILES NORTH OF ABERDEEN...MOVING
NORTHEAST AT 39 MPH.

THE TORNADO WILL BE NEAR...
  RURAL NORTHERN BROWN COUNTY AT 740 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4558 9842 4565 9866 4594 9849 4594 9815
      4594 9814
TIME...MOT...LOC 0027Z 205DEG 34KT 4584 9839

$$
CONNELLY
000 
WWUS53 KABR 250039
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
739 PM CDT SAT MAY 24 2008

SDC013-250049-
/O.CAN.KABR.TO.W.0009.000000T0000Z-080525T0045Z/
BROWN SD-
739 PM CDT SAT MAY 24 2008

...THE TORNADO WARNING FOR NORTH CENTRAL BROWN COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4558 9842 4565 9866 4594 9849 4594 9815
      4594 9814
TIME...MOT...LOC 0039Z 205DEG 34KT 4594 9832

$$
CONNELLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 24, 2:43 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 24, 2:43 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
243 PM CDT SAT MAY 24 2008

.SHORT TERM...THROUGH SUNDAY

SHORT TERM FOCUS IS ON THUNDERSTORM DEVELOPMENT. STORMS BEGAN
DEVELOPING IN WESTERN SD/NE EARLY THIS AFTERNOON...AHEAD OF UPPER
LOW/JET MAX EXIT REGION. STORM MOTION VERIFIES FORECAST HODOGRAPHS WITH
A SLOW EASTWARD PROGRESSION. AHEAD OF THESE CELLS...LOW CLOUDS
ACROSS CENTRAL AND EASTERN SD HAVE BEEN SLOW TO ERODE...HOWEVER
BREAKS HAVE ALLOWED FOR SOME HEATING. DEWPOINTS CONTINUE TO BE
LOWER THAN GUIDANCE...IN THE UPPER 40S/LOW 50S...ALTHOUGH MID TO
UPPER 50S UPSTREAM COULD INTERACT WITH CONVECTION IN THE CWA. RUC
INDICATING THE HIGH SHEAR/INSTABILITY REGION WILL SPREAD OUT OF SW
SD/NORTHERN NE...NORTH AND EAST AHEAD OF SURFACE BOUNDARY THIS
AFTERNOON AND EVENING...ALTHOUGH SOMEWHAT SLOWER THAN PREVIOUS
FORECAST. HODOGRAPHS FOR THE CWA CONTINUE TO DICTATE A SLOW
EASTWARD PROGRESSION WITH DISCREET CELL MOTION NORTHWARDS...SO
TRAINING/BACK BUILDING THREAT EXISTS AS WELL.

WINDY CONDITIONS PERSIST THROUGH THE NIGHT...WITH WINDS
DIMINISHING AS FRONT SHIFTS THEM TO WESTERLY. WESTERLY WINDS
TOMORROW FOR MUCH OF THE CWA. WITH H85 TEMPERATURES OF +16C...COULD
SEE HIGHS REACH ABOUT 80 DEGREES.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

MODELS ARE IN FAIR AGREEMENT FOR THIS EXTENDED PERIOD. THE PERIOD
OPENS WITH CURRENT H5 UPPER LEVEL WAVE MOVING EAST OF THE AREA AND
WEAKENING AS UPPER LEVEL LOW OVER PACIFIC NORTHWEST REFORMS. THIS
WILL LEAVE THIS AREA BETWEEN SYSTEMS AND UNDER UPPER LEVEL H5
RIDGING. AT THE SURFACE A STRONG CANADIAN HIGH PRESSURE SYSTEM
MOVES OVER THE AREA BY TUESDAY AND REMAINS IN PLACE UNTIL
THURSDAY. GFS SUGGESTS UPPER LEVEL ENERGY WILL MOSTLY RUN SOUTH OF
THIS AREA UNTIL THURSDAY WITH ONLY VERY FLEETING CHANCES OF
THUNDERSTORMS OR RAIN. ON THURSDAY THE SURFACE HIGH MOVES EAST AS
A STRONG H5 UPPER LEVEL LOW MOVES EAST ACROSS CANADA. THIS SYSTEM
COUPLED WITH THE REMNANTS OF THE PACIFIC TROUGH FORM A TROUGH
RUNNING SOUTH TO THE SOUTHWEST UNITED STATES. THE ASSOCIATED
SURFACE LOW PRESSURE SYSTEM EXTENDS SOUTH THROUGH WESTERN SOUTH
DAKOTA BY THURSDAY AFTERNOON. GOOD SOUTHERLY FETCH AHEAD OF THIS
SYSTEM WILL TRANSPORT WARM MOIST AIR INTO THE AREA AND BRING
ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA. TEMPERATURES LOOKED
GOOD SO FEW CHANGES WERE MADE.

&&

.AVIATION...
STRATUS DECK REMAINS OVER MUCH OF THE STATE...HOWEVER
BREAKS IN/RISING CEILINGS OBSERVED DURING THE EARLY AFTERNOON.
EXPECT STRATUS TO CONTINUE TO DISSIPATE THROUGH THE EVENING...ONLY
TO BE REPLACED WITH THE THREAT FOR STRONG THUNDERSTORMS...WITH
THE GREATEST THREAT FOR KPIR/KABR/KATY. WINDS REMAIN FROM THE EAST
IN THE 20 TO 30 MPH RANGE WITH GUSTS INTO THE 40S...THESE
WILL CHANGE OVER TO WESTERLY TONIGHT...AND REMAIN SO THROUGH TOMORROW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...KEEFE
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 24, 2:50 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
250 PM CDT SAT MAY 24 2008

MNZ039-046-SDZ006>008-011-018>023-252000-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
250 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING. AN UPPER
LEVEL TROUGH OF LOW PRESSURE OVER EASTERN MONTANA WILL ALLOW FOR
INCREASING MOISTURE AND INSTABILITY INTO THE AREA. THE MAIN
THREAT BEING DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SDZ003>005-009-010-015>017-033>037-045-048-051-252000-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
250 PM CDT SAT MAY 24 2008 /150 PM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR MOST OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA THROUGH 10 PM. AN UPPER LEVEL TROUGH OF LOW PRESSURE
OVER EASTERN MONTANA WILL ALLOW FOR INCREASING MOISTURE AND
INSTABILITY INTO THE AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT
BEING DAMAGING WINDS AND LARGE HAIL...HOWEVER STORMS COULD PRODUCE
TORNADOES AS WELL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, May 24, 6:12 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
612 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FUNNEL CLOUD     3 SSE REE HEIGHTS       44.48N 99.18W
05/24/2008                   HAND               SD   LAW ENFORCEMENT

0555 PM     HAIL             3 SSE REE HEIGHTS       44.48N 99.18W
05/24/2008  E1.75 INCH       HAND               SD   LAW ENFORCEMENT

&&

CONNELLY
Local storm report, May 24, 6:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
653 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 SE PARADE             44.98N 101.05W
05/24/2008  E2.00 INCH       DEWEY              SD   NWS EMPLOYEE

&&

TMK
Local storm report, May 24, 6:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
656 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          7 E PARADE              45.02N 100.96W
05/24/2008                   DEWEY              SD   PUBLIC

            RANCHER REPORTS 3 TOUCHDOWNS FROM 430 MDT - 445 MDT. PATH
            LENGTH 1 1/2 MILES LONG.

&&

TMK
Local storm report, May 24, 7:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             MINA                    45.44N 98.76W
05/24/2008  E0.75 INCH       EDMUNDS            SD   PUBLIC

&&

MFOWLE
Local storm report, May 24, 7:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
707 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             RICHMOND LAKE REC AREA  45.54N 98.61W
05/24/2008  M1.00 INCH       BROWN              SD   PUBLIC

            QUARTER SIZED HAIL REPORTED A RICHMOND LAKE.

&&

MFOWLE
Local storm report, May 24, 7:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
708 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FUNNEL CLOUD     4 N ABERDEEN            45.53N 98.48W
05/24/2008                   BROWN              SD   PUBLIC

&&

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:06 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth23 min
May 25, 7:34 AM CDTSevere Thunderstorm WarningABRDeuel26 min
May 25, 7:39 AM CDTSevere Thunderstorm WarningABRDeuel, Grant36 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.